Valbenazine induced acute parkinsonism in a patient with alcohol use disorder and central pontine myelinolysis
Abstract
Background: Valbenazine is used to treat dyskinesia and is generally associated with limited side effects; however, a few cases with the adverse effect of parkinsonism are reported in the literature. In this study, we report a case of valbenazine-induced acute parkinsonism. Case Presentation: The patient was a 60-year-old male who suffered from depression and alcohol use disorder. When he was 50 years old, he was diagnosed with Wernicke's encephalopathy, central pontine myelinolysis-induced parkinsonism, and dyskinesia. After remission, dyskinesia persisted and was diagnosed as tardive dyskinesia. The patient was treated with tetrabenazine and valbenazine at different times, and only valbenazine treatment induced acute parkinsonism. Conclusion: Valbenazine can cause acute parkinsonism, even in patients who have previously tolerated tetrabenazine, and especially in those with underlying basal ganglia lesions.
Fields of Study & Subjects
Alcoholism and Thiamine Deficiency
Neurological and metabolic disorders
Neurotransmitter Receptor Influence on Behavior
Publication details
- Journal / source
- Psychiatry and Clinical Neurosciences Reports
- Publisher
- Wiley
- Volume
- 5
- Issue
- 1
- Pages
- e70282–e70282
- Publication date
- 10 January 2026
- Language
- EN